Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 21, NWS Jacksonville, FL

February 9, 2021

NWS Jacksonville, FL issued this special marine warning at Feb 9, 2021, 11:52 AM EST. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 9, 2021, 11:52 AM EST (16:52 UTC)
Expired
Feb 9, 2021, 12:45 PM EST
In force
53 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Jacksonville radar (KJAX), 49 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 4.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2021-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2021-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

201 
WHUS52 KJAX 091652
SMWJAX
AMZ452-091745-
/O.NEW.KJAX.MA.W.0021.210209T1652Z-210209T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Jacksonville FL
1152 AM EST Tue Feb 9 2021

The National Weather Service in Jacksonville has issued a

* Special Marine Warning for...
  Coastal waters from Fernandina Beach to St. Augustine FL out 20
  NM...

* Until 1245 PM EST.

* At 1152 AM EST, a severe thunderstorm capable of producing
  waterspouts was located over Guana River State Park, or 12 nm north
  of Saint Augustine, moving east at 40 knots.

  HAZARD...Waterspouts, wind gusts 34 knots or greater, and small 
           hail.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Atlantic Beach, Palm Valley, Jacksonville Beach, South Ponte Vedra
  Beach, Guana River State Park and Vilano Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor immediately until this storm passes.
Wind gusts 34 knots or greater, small hail, high waves, dangerous
lightning, and heavy rain are possible with this storm.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 3041 8106 3036 8106 2997 8095 2996 8138
      3010 8141 3020 8146 3026 8148 3034 8148
      3036 8149
TIME...MOT...LOC 1652Z 261DEG 39KT 3010 8132 

WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...>34KTS

$$

AK
2 follow-up statements
178 
FZUS72 KJAX 091703
MWSJAX

Marine Weather Statement
National Weather Service Jacksonville FL
1203 PM EST Tue Feb 9 2021

AMZ452-091745-
/O.CON.KJAX.MA.W.0021.000000T0000Z-210209T1745Z/
1203 PM EST Tue Feb 9 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1245 PM EST...

For the following areas...
Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM...

At 1203 PM EST, a severe thunderstorm capable of producing
waterspouts was located 9 nm east of Guana River State Park, or 15 nm
northeast of Saint Augustine, moving east at 40 knots.

HAZARD...Waterspouts, wind gusts to nearly 50 knots, and large hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves. Large hail could 
         result in structural damage.

Locations impacted include...
Atlantic Beach, Palm Valley, Jacksonville Beach, South Ponte Vedra
Beach, Guana River State Park and Vilano Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor immediately until this storm passes.
Wind gusts to nearly 50 knots, large hail, high waves, dangerous
lightning, and heavy rain are possible with this storm.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 3041 8106 3036 8106 2997 8095 2996 8138
      3010 8141 3020 8146 3026 8148 3034 8148
      3036 8149
TIME...MOT...LOC 1703Z 261DEG 39KT 3012 8118 

WATERSPOUT...POSSIBLE
HAIL...>.75IN
WIND...49KTS

$$

AK
201 
FZUS72 KJAX 091740
MWSJAX

Marine Weather Statement
National Weather Service Jacksonville FL
1240 PM EST Tue Feb 9 2021

AMZ452-091750-
/O.EXP.KJAX.MA.W.0021.000000T0000Z-210209T1745Z/
1240 PM EST Tue Feb 9 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1245 PM EST...

The affected areas were... 
Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM...

The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.

LAT...LON 3041 8106 3036 8106 2997 8095 2996 8138
      3010 8141 3020 8146 3026 8148 3034 8148
      3036 8149
TIME...MOT...LOC 1740Z 261DEG 39KT 3018 8078 

$$

AK

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this special marine warning went out at Feb 9, 9:29 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 9, 9:29 AM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
929 AM EST Tue Feb 9 2021

.NEAR TERM [Through Tonight]...
The frontal boundary has lifted north to be north of GA State
Route 84 with steady rainfall and a few embedded thunderstorms
north of the front. This will begin to shift south over the course
of the day as the upper level trough begins to push the cooler air
over north Georgia southward as a cold front. South of the frontal
boundary scattered showers and isolated thunderstorms, with small
to medium sized (but still sub-severe) hail, have formed from
State Road 16 north to GA State Road 84 and are moving east toward
the coast and coastal waters. These two precipitation areas
should consolidate over the next few hours and gradually drop
south to be centered along the FL-GA State-line by late afternoon
and FL State Road 16 by midnight.

Overnight the boundary becomes diffuse with widely scattered
showers breaking out everywhere north of FL State Road 20 with
widespread locally dense fog forming in most areas after
midnight. This includes the likelihood of a very dense sea fog
along the Atlantic Coast and coastal waters.

&&

.PREV DISCUSSION [556 AM EST]...

.SHORT TERM [Wednesday Through Thursday]...

Wednesday...Another piece of energy moves along the warm frontal
boundary across South GA that will trigger numerous showers and
embedded storms across inland SE GA mainly north and west of
Waycross while some widely scattered showers will still remain
possible along the I-10 corridor of North FL and the rest of NE FL
will remain mostly dry and warm. Above normal temps will continue
with highs near 70 across SE GA and well into the 70s/near 80
across NE FL. DENSE FOG potential will continue to be the main
story during the short term period mainly during the nighttime and
early morning hours over the land, while dense sea fog will
linger near the coast and Atlc Coastal waters at all times. As
warm front settles just north of the region Wed Night expect mild
overnight lows in the mid to upper 50s and widespread dense fog
developing area-wide after midnight.

Thursday...With warm front just north of the region, expect
warmest day of the week with South to Southwest winds at 10 to 15
mph pushing Max Temps to near record values in the lower 80s
across NE FL and upper 70s across SE GA. During peak heating a few
widely scattered showers/isolated storms will be possible area-
wide, otherwise big story will continue to be DENSE FOG potential
during the morning hours and again area-wide Thursday Night ahead
of approaching frontal boundary. Lows only falling to around 60
degrees Thu Night.

.LONG TERM [Friday Through Tuesday]...

Long range models coming into better agreement that slow moving
frontal boundary will slide back southward into the region Friday,
Saturday and Sunday with at least numerous showers and embedded
storms expected with locally heavy rainfall possible and
widespread 1-2" rainfall amounts are expected with locally higher
amounts of 3-4" possible. GFS/ECMWF still differing on details on
how far the front sags southward and how much energy pushes along
this boundary from the Gulf of Mexico. Overall expect above normal
temps Fri/Sat then near normal temps on Sunday/Monday as front
continues to sag further southward down the FL peninsula. By late
Sunday into Monday, models diverge somewhat with GFS pushing some
drier air into the region and lowering the rainfall chances, while
the 00z ECMWF stalls the frontal boundary across NE FL with wetter
conditions for Monday. For now have continued with rainfall
chances through the period but confidence in forecast definitely
lower by the Sun/Mon time frame.

.AVIATION...
[Through 12Z Wednesday]

Fog continues to slowly creep northward across NE FL this
morning. All TAF sites will be contending with LIFR/IFR ceilings
through mid- morning with improvements to low-MVFR through the
afternoon. Scattered showers and isolated storms will be possible
this morning across SE GA this morning and across NE FL this
afternoon, which may lead to IFR VSBYs at times. MVFR ceilings
will quickly drop to IFR this evening, then to LIFR overnight. Fog
potential will return again tonight across SE GA and NE FL as
warm front lifts further north.

.MARINE...

The main concern over the next couple of days is the potential for
prolonged periods of sea fog as moist, warm air spreads across
cooler Atlantic waters. Sea fog may develop this morning/afternoon
and remain in place through Wednesday amid a fairly weak wind field.
As high pressure builds to the east southerly winds may strengthen
enough Thursday to disrupt any persisting sea fog. No significant
seas or winds through the rest of the week; combined seas of 3-4
ft and a relatively light winds are expected. The Combination of a
surface warm front and passing disturbance aloft will yield
shower and isolated t-storm chances today. A frontal system will
approach from the northwest on Friday before stalling over the
region this weekend, resulting in unsettled weather through at
least Sunday.

Rip Currents: Moderate Risk through Wednesday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  63  54  69  57  77 /  90  40  80  50  30
SSI  65  55  63  56  68 /  80  40  50  30  20
JAX  68  59  74  58  78 /  80  40  40  20  20
SGJ  72  60  75  59  77 /  50  20  10  10  10
GNV  74  61  79  58  81 /  40  20  10  10  20
OCF  79  60  81  59  83 /  20   0  10  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Dense Fog Advisory until 10 AM EST this morning for Baker-
     Bradford-Central Marion-Clay-Coastal Duval-Coastal Flagler-
     Coastal St. Johns-Eastern Alachua-Eastern Marion-Gilchrist-
     Inland Duval-Inland Flagler-Inland St. Johns-Northern
     Columbia-Putnam-Southern Columbia-Union-Western Alachua-
     Western Marion.

GA...None.
AM...Dense Fog Advisory until 1 PM EST this afternoon for Coastal
     waters from Fernandina Beach to St. Augustine FL out 20 NM-
     Coastal waters from St. Augustine to Flagler Beach FL out
     20 NM.

&&

In the hours before

Local storm report, Feb 9, 11:03 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1103 AM EST TUE FEB 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     HAIL             JENNINGS                30.60N 83.11W
02/09/2021  E0.25 INCH       HAMILTON           FL   PUBLIC

            REPORT RELAYED FROM SOCIAL MEDIA. RADAR
            ESTIMATED TIME.

&&

KC
Local storm report, Feb 9, 11:18 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1118 AM EST TUE FEB 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     HAIL             MIDDLEBURG              30.05N 81.90W
02/09/2021  E0.70 INCH       CLAY               FL   TRAINED SPOTTER

            RADAR ESTIMATED TIME. REPORT RELAYED VIA
            SOCIAL MEDIA.

&&

KC
Special weather statement, Feb 9, 11:27 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1127 AM EST Tue Feb 9 2021

FLZ025-032-033-125-133-091700-
Coastal St. Johns FL-Inland Duval FL-Clay FL-Coastal Duval FL-
Inland St. Johns FL-
1127 AM EST Tue Feb 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. JOHNS...NORTHEASTERN
CLAY AND SOUTHEASTERN DUVAL COUNTIES UNTIL NOON EST...

* At 1127 AM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm over Switzerland, or over Fruit
  Cove, moving east at 40 mph.

* Penny size hail, excessive cloud-to-ground lightning, funnel
  clouds, and minor flooding due to heavy rainfall is possible with
  this storm.

* Locations impacted include...
  Orange Park, Green Cove Springs, Unf, Mandarin, Fruit Cove, Ponte
  Vedra Beach, Neptune Beach, World Golf Village, Sawgrass and
  Baymeadows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2996 8168 3030 8172 3034 8136 3024 8134
      2997 8125
TIME...MOT...LOC 1627Z 264DEG 34KT 3007 8165

AK
Local storm report, Feb 9, 11:27 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1127 AM EST TUE FEB 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     HAIL             4 NW MIDDLEBURG         30.09N 81.95W
02/09/2021  M0.50 INCH       CLAY               FL   COCORAHS

&&

KC
Local storm report, Feb 9, 11:37 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1137 AM EST TUE FEB 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 AM     HAIL             2 NW MIDDLEBURG         30.07N 81.93W
02/09/2021  E0.88 INCH       CLAY               FL   PUBLIC

            ABOUT 1.5 INCHES OF RAIN. REPORT RELAYED VIA
            SOCIAL MEDIA. RADAR ESTIMATED TIME.

&&

KC
Local storm report, Feb 9, 11:52 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1152 AM EST TUE FEB 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     HAIL             FLEMING ISLAND          30.08N 81.71W
02/09/2021  E0.25 INCH       CLAY               FL   AMATEUR RADIO

            RADAR ESTIMATED TIME.

&&

KC

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 4:22 AM ESTDense Fog AdvisoryJAXAlachua, Baker, Bradford, Duval, Flagler, Gilchrist and 3 more6 hr
Feb 9, 4:25 AM ESTMarine Dense Fog AdvisoryJAX9 hr
Feb 9, 8:28 AM ESTSpecial Weather StatementJAXBaker32 min
Feb 9, 8:47 AM ESTSpecial Weather StatementJAXDuval43 min
Feb 9, 9:31 AM ESTSpecial Weather StatementJAXColumbia, Union44 min
Feb 9, 10:11 AM ESTSpecial Weather StatementJAXBradford, Union49 min
Feb 9, 10:46 AM ESTSpecial Weather StatementJAXDuval44 min
Feb 9, 10:58 AM ESTSevere Thunderstorm WarningJAXClay, Duval, Saint Johns32 min
Feb 9, 11:27 AM ESTSpecial Weather StatementJAXDuval33 min
Feb 9, 11:54 AM ESTSpecial Weather StatementJAXSaint Johns21 min
Feb 9, 12:18 PM ESTSpecial Marine WarningJAX87 min
Feb 9, 1:25 PM ESTSpecial Weather StatementJAXBaker35 min
Feb 9, 8:50 AM ESTSpecial Weather StatementJAXEchols25 min
Feb 9, 9:00 AM ESTSpecial Weather StatementJAXAtkinson, Coffee45 min
Feb 9, 9:19 AM ESTSpecial Weather StatementJAXClinch, Ware26 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.